Hail, Wabasha
- When
- September 13, 11:45 AM CST
- Where
- Wabasha County, 5 mi NW of Bear Vly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.371, -92.522
A cold front moved across southeast Minnesota in the late morning and early afternoon hours on September 13th. Isolated severe thunderstorms formed along and ahead of the cold front, producing large hail across parts of Wabasha county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved across southeast Minnesota in the late morning and early afternoon hours on September 13th. Isolated severe thunderstorms formed along and ahead of the cold front, producing large hail across parts of Wabasha county. The public reported hail sizes ranging from penny near Bear Valley to quarters near Theilman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 13, 2:40 AM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 340 AM CDT THU SEP 13 2007 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT FORECAST CONCERNS INCLUDE SHOWER/ISOLATED THUNDER CHANCES WITH COLD FRONTAL PASSAGE TODAY...WINDY AND COLDER CONDITIONS ON FRIDAY...THEN PROBABLE FROST FRIDAY NIGHT/SATURDAY MORNING. SURFACE MAP EARLY THIS MORNING HAD DEEPENING LOW PRESSURE OVER SOUTHERN MANITOBA WITH A COLD FRONT EXTENDING SOUTH-SOUTHWEST THROUGH EASTERN ND/SD...INTO WESTERN NEB. IR SATELLITE SHOWING SOME ACCAS OVER NORTHERN WISCONSIN ON NOSE OF BETTER MOISTURE TRANSPORT. RADAR HAD A FEW SHOWERS ASSOCIATED WITH THE ACCAS. SOME OF THIS MAY CLIP TAYLOR COUNTY THROUGH 12Z. OTHERWISE...LIGHT SOUTHERLY AIRFLOW AHEAD OF THE LOW AND COLD FRONT WAS HOLDING TEMPERATURES IN THE UPPER 40S TO LOWER 50S. 00Z 13SEP07 GFS AND NAM OFFERING VERY SIMILAR SOLUTIONS THROUGH THE PERIOD...LENDING TO OVERALL HIGHER FORECAST CONFIDENCE. FOR TODAY...THE LOW OVER SOUTHERN MANITOBA THIS MORNING PUSHES EAST INTO SOUTHERN ONTARIO THIS AFTERNOON...DRAGGING THE COLD FRONT INTO THE REGION. NAM PRODUCES A VERY NARROW CORRIDOR OF MUCAPE OF 500-1000J/KG BASED ON DEW POINTS IN THE MID 60S. THIS SEEMS A BIT RICH. GFS PRODUCES 300-600J/KG WHICH SEEMS A BIT MORE REASONABLE LOOKING AT DEW POINT TRAJECTORY OUT OF THE SOUTHERN/CENTRAL PLAINS TODAY. EITHER WAY...CAPE NOT REALLY THAT IMPRESSIVE FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT ALONG THE FRONT. INSTEAD...WILL LIKELY SEE A BROKEN BAND OF 20-30 MILE WIDE SHOWERS/ISOLATED THUNDER RIGHT ALONG THE FRONT AS IT MAKES PASSAGE THROUGH THE AREA THIS AFTERNOON THROUGH EARLY EVENING. THE FRONT/SHOWER ACTIVITY PUSHES EAST OF THE AREA BY MIDNIGHT. STRONG COLD AIR ADVECTION TAKES PLACE ACROSS THE AREA ON FRIDAY AS CANADIAN HIGH BUILDS INTO THE NORTHERN PLAINS. 850MB TEMPERATURES PLUMMET INTO THE ZERO TO MINUS 3C RANGE THROUGH THE AFTERNOON. THIS WILL ONLY YIELD HIGHS IN THE UPPER 40S TO MIDDLE 50S. BREEZY NORTHWEST WINDS AND BROKEN STRATOCUMULUS CLOUD DECK WILL PROVIDE THE AREA WITH VERY AUTUMN-LIKE CONDITIONS. COLD CANADIAN HIGH SETTLES OVER THE AREA FRIDAY NIGHT FOR RAPID CLEARING AND LIGHT WINDS. CLEAR SKIES AND LIGHT WINDS UNDER THE HIGH WILL LEAD TO HIGH LIKELIHOOD OF FROST THROUGH EARLY SATURDAY MORNING. FROST HEADLINES WILL LIKELY BE WARRANTED AS WE DRAW CLOSER TO THAT TIME PERIOD. THE HIGH SINKS SLOWLY SOUTHEAST INTO THE OHIO RIVER VALLEY ON SATURDAY...SETTING UP A SOUTHERLY/WARMING AIRFLOW ACROSS THE AREA WITH HIGHS TOPPING OFF IN THE 60S. NAM AND ECMWF SHOWING A SHORTWAVE TROUGH MAKING ITS WAY INTO CENTRAL PLAINS/MIDWEST SATURDAY NIGHT. THIS PRODUCES PRETTY STRONG ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS A WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM IA INTO IL FOR PERHAPS SOME ELEVATED CONVECTION INTO SOUTHERN PORTIONS OF THE FORECAST AREA. HAVE ADDED A SMALL CHANCE OF SHOWERS/THUNDER IN THE GRIDS TO HONOR THIS SIGNAL. .LONG TERM...SUNDAY THROUGH WEDNESDAY LINGERING ELEVATED CONVECTION MAY BE AROUND SUNDAY MORNING AS THE SHORTWAVE PASSES TO OUR SOUTH. BEYOND THIS...00Z 13SEP07 GFS/ECMWF CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD. BOTH MODELS HAVE LOW PRESSURE MOVING FROM INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS/UPPER MIDWEST BY END OF THE PERIOD. CURRENT EXTENDED GRIDS REFLECT THIS WITH SHRA/TS CHANCES TUE/WED. SOUTHERLY AIRFLOW AHEAD OF THE LOW WILL ALSO PRODUCE TEMPERATURES SOME 5 TO 10 DEGREES ABOVE SEASONAL NORMALS. && .AVIATION... WIND PROFILERS SEEM TO BE INDICATING SPEEDS ABOVE THE SURFACE A ABOUT 10KTS LESS THAN 88D VAD WINDS. THIS WOULD INDICATE A MORE MARGINAL LLWS SITUATION. WILL MONITOR THROUGH 11Z AND PROBABLY DECREASE THE 12Z TAF WS GROUP BASED ON CONDITIONS. VALLEY WIND REMAINS SOMEWHAT DECOUPLED FROM FREE ATMOSPHERE WITH 7 KTS. IT MAY BE MORE OF A WS015/24030KT. LATER TODAY EXPECT A COLD FRONT TO SHIFT THROUGH WITH A BROKEN LINE OF SHRA AND POSSIBLE TSRA. WITH LIMITED INSTABILITY...THE TSRA CHANCES ON THE AIRFIELD ARE RATHER SMALL SO WILL CONTINUE NON-MENTION IN THE TAFS. COLD FRONT WEATHER SHOULD REMAIN A BROKEN LINE AND MVFR CONDITIONS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. SHORT/LONG TERM...DAS AVIATION..........BAUMGARDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 458 AM CDT THU SEP 13 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 458 AM CDT THU SEP 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT...BUT IT APPEARS INSTABILITY WILL BE LIMITED. THEREFORE...SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FROST LOOKS LIKELY FOR MANY AREAS SATURDAY MORNING. AN INCREASING MOIST AND UNSTABLE SOUTHERLY AIRFLOW AHEAD OF AN UPPER LEVEL DISTURBANCE WILL PRODUCE A CHANCE OF THUNDERSTORMS ACROSS THE AREA...MAINLY SOUTH OF INTERSTATE 94...SATURDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT APPEARS THAT THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. THUNDERSTORM CHANCES WILL ALSO BE SEEN ACROSS THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY AS LOW PRESSURE MOVES SLOWLY FROM THE PLAINS INTO THE UPPER MIDWEST. IT IS STILL TOO EARLY TO DISCERN IF THERE WILL BE ANY SEVERE WEATHER FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT/DAS
The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55264, 55265, 55270.